Thunderstorm Wind, Onondaga
- When
- May 4, 11:25 AM EST
- Where
- Onondaga County, 0.86 mi SE of Liverpool
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 43.110, -76.210
Several trees were blown down.
An upper level disturbance pushed across the region during the afternoon. Showers and thunderstorms developed, and several storms reached severe levels.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
An upper level disturbance pushed across the region during the afternoon. Showers and thunderstorms developed, and several storms reached severe levels. Colder temperatures aloft caused many of the storms to produce hail, and strong winds were also reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 4, 5:56 AM EST, 5 hours 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 656 AM EDT TUE MAY 4 2010 .SYNOPSIS... AN UPPER LEVEL DISTURBANCE WILL CROSS THE AREA TODAY...BRINGING A CHANCE FOR SHOWERS AND A FEW THUNDERSTORMS BY AFTERNOON. QUIET WEATHER IS THEN EXPECTED THROUGH WEDNESDAY WITH MILD TEMPERATURES ONCE AGAIN AS A WARM FRONT LIFTS THROUGH THE REGION. THE NEXT CHANCE OF RAIN WILL BE LATE WEDNESDAY NIGHT AND THURSDAY AS ANOTHER FRONT PASSES THROUGH. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... ELONGATED UL TROF EXTENDS FM LOW JUST SOUTH OF HUDSON BAY TO ANOTHER LOW OVR EAST TX. EMBEDDED S/WV PRODUCING SHOWERS ACRS THE MIDWEST AND HEADED TWD WRN NY EARLY THIS MRNG. INITIAL BATCH OF SHOWERS MVG INTO WRN PA. EXPECT THESE SHOWERS TO SLOWLY DISSIPATE THRU THE MRNG AS IT HEADS INTO SLIGHTLY DRIER AIRMASS. WL KEEP THE EARLY MRNG HRS DRY THRU DAYBREAK WITH ONLY A FEW SPRINKLES POSSIBLE OVR WRN ZONES. WK CDFNT CURRENTLY LOCATED OVR CNTRL MI THRU NW INDIANA BASED ON SFC ANALYSIS WL PASS THRU CWA THIS MRNG/EARLY AFTN. GUIDANCE AND CURRENT SPEED OF FRONT INDICATES FROPA BY 18Z OVR FA. VRY LITTLE CHG IN AIRMASS AND/OR WIND SHIFT IS EXPECTED WITH FRONT AS BNDRY IS FAIRLY WEAK. MOST ACTIVITY THIS AFTN WILL STEM FM UL TROF/SHORTWAVE PASSING THRU AREA. CLDR TEMPS ALOFT AND DWPTS IN THE U40S COUPLED WITH TEMPS RISING INTO THE LOWER 70S WL RESULT IN CAPES RANGING FM 300-700 J/KG ACRS THE REGION TODAY. BEST ACTIVITY EXPECTED TO BE ACRS NY STATE CLOSEST TO FRCG. HV UPPED POPS TO LKLY THIS AFTN OVR MOST OF UPSTATE NY WITH EXCEPTION OF FINGER LKS. FEEL BEST INSTABILITY WL BE NORTH AND EAST OF THIS REGION. BASED ON DRY AIR AND INVERTED-V STRUCTURE BEING ADVERTISED IN BUFKIT SNDGS...THINK POTENTIAL EXISTS FOR SOME GUSTY WINDS THIS AFTN. CERTAINLY NOT IMPRESSED WITH LACK OF MOISTURE AS DWPTS WL ONLY BE IN THE 40S THIS AFTN. HWVR PLENTY OF SHEAR LOOKS TO BE PRESENT FM 0-6KM ALONG WITH CONDITIONALLY UNSTABLE LAPSE RATES. EXPECT LAPSE RATES WL INCRS THRU THE AFTN AS UL TROF AND COLDER TEMPS MV THRU. SHOWERS/THUNDER PROGRESS FM WEST TO EAST THRU THE DAY...COMING TO AN END ACRS REGION THIS EVNG AS TROF MVS INTO HUDSON VLY/NEW ENGLAND. SKIES EXPECTED TO CLR RAPIDLY IN WK OF TROF PASSAGE. && .SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/... CLEAR SKIES AND LGT WINDS TONIGHT IN WK OF UL TROF. H5 RIDGING WL BUILD IN BRIEFLY. NEXT SYSTEM CURRENTLY LOCATED OVR THE PRAIRIE PROVINCES WL DROP SOUTH INTO THE NRN TIER OF THE U.S. WED MRNG. AS SFC LOPRES HEADS EAST A WMFNT WL DVLP AND CLIP WRN NY. THIS WL BRING A FEW MORE CLDS TO THE AREA BY DAYBREAK BUT WITH A LACK OF MOISTURE PRESENT...DO NOT EXPECT MUCH IN THE WAY OF POPS AS MOST PCPN WL RMN BACK TO THE WEST. SYSTEM WINDS UP DRG THE DAY WED AS H5 LOW TRAVERSES ACRS U.S./ CANADIAN BORDER. A CDFNT WL THE AREA WED NGT AS H5 RIDGE AXIS SLIDES TWD THE EAST COAST. ALL MODELS ARE INSISTENT ON PCPN RMNG WEST OF AREA THRU 00Z THURSDAY WITH CDFNT ENTERING CWA WED NGT. EURO/00Z NAM SLOWEST OF THE MODELS WITH FNT BISECTING AREA 12Z THUR AND GFS/GEM FURTHER TO THE EAST. GIVEN TRENDS FM THE LAST FEW SYSTEMS...PREFER SLOWER SOLN WITH POPS LATE WED NGT AND CONTINUING INTO PART OF THE DAY THURSDAY. TEMPS WL WARM QUITE A BIT AHD OF FROPA WED WITH H8 TEMPS RISING TO +12C OR GREATER. THIS YIELDS HIGHS IN THE U70S/NR 80 GIVEN FULL MIXING. WL BOOST TEMPS DRG THE DAY AS A DELAYED FRONT WL ALLOW FOR LESS CLD CVR AND WARMER AFTN MAXES. SHOWERS AND ISOLD CONVECTION WL LINGER THUR MRNG UNTIL FROPA. TEMPS WL RMN ABV NORMAL BUT RUN SOME 10 DEGREES COOLER THAN WED. QUIET WX THRU END OF SHORT TERM WITH BRIEF HIPRES BRINGING MOCLR SKIES AND NR NORMAL TEMPS THUR NIGHT. && .LONG TERM /FRIDAY THROUGH MONDAY/... A STALLED FRONTAL BOUNDARY DRAPED TO THE SOUTH OF THE REGION AT THE START THE PERIOD WILL LIFT NORTH FRI NIGHT IN RESPONSE TO A STRONG DISTURBANCE MOVING NORTHEAST FROM THE SOUTHERN PLAINS. WITH INCREASING MOISTURE ADVECTION AHEAD OF THIS FEATURE ALONG WITH THE ARRIVAL OF AN UPPER SHORTWAVE EMBEDDED IN ZONAL FLOW ALOFT...SHWRS WILL BE ON THE INCREASE OVERNIGHT FRI. MODELS STILL HAVING PROBLEMS RESOLVING THE THE ARRIVING UPPER-LEVEL FEATURE WITH THE GFS MAINTAINING A FASTER SOLUTION AND SUGGESTING THAT MUCH OF THE FORECAST AREA WILL RESIDE IN THE WARM SECTOR BY FRI AFTERNOON. MEANWHILE...00Z ECMWF WHICH HAS SUPPORT FROM THE 00Z CANADIAN GEM KEEPS MUCH THE FRONT TO THE SOUTH UNTIL FRI NIGHT WHICH AGREES WELL WITH HPC PREFERENCE. IN ANY EVENT...ALL MODELS IN AGREEMENT THAT THE UPPER TROUGH WILL CLOSE OFF AND TAKE UP RESIDENCE ACROSS EASTERN QUEBEC THEREBY MAINTAINING NORTHERLY COLD AIR ADVECTION FLOW ALOFT BY EARLY TO MIDDLE PORTIONS OF THE WEEKEND. THIS FEATURE WILL BE SLOW MOVING WHICH WILL KEEP THE WEATHER PATTERN UNSETTLED FOR MUCH OF THE NORTHEAST. INDIVIDUAL SHORTWAVES ROTATING AROUND THE WESTERN PERIPHERY OF THE FEATURE WILL KEEP THE CHANCE FOR SHWRS IN THE FORECAST...WITH A SECONDARY COLD FRONT EXPECTED TO MOVE INTO THE AREA EARLY SUN MORNING. MUCH COOLER AIR WILL THEN FILTER SOUTH FROM CANADA WITH H85 TEMPS FALLING TO SUBZERO VALUES THROUGH SUN AFTERNOON. CONCEIVABLE TO HAVE A NON- DIURNAL TEMP TREND SUN AFTERNOON HOWEVER STILL TOO EARLY TO GET FANCY WITH THE GRIDS AT THIS TIMESCALE. IN ANY EVENT...COOL TEMPS LIKELY INTO EARLY NEXT WEEK WITH POSSIBLE FREEZE CONCERNS BEFORE TEMPS BEGIN MODERATING AHEAD OF THE NEXT APPROACHING DISTURBANCE BY MON/TUE. && .AVIATION /12Z TUESDAY THROUGH SATURDAY/... MAIN CONCERN WITH THIS MORNING/S FORECAST REMAINS CONVECTIVE POTENTIAL LATER THIS MORNING/AFTERNOON AS A COLD FRONT AND UPPER DISTURBANCE MOVE THROUGH THE REGION. UPSTREAM RADARS FROM ACROSS THE CENTRAL LAKES DON/T LOOK TOO IMPRESSIVE SO FAR. FORECAST MODELS DO SUGGEST REGION WILL BECOME WEAKLY UNSTABLE THIS LATER THIS MORNING WHICH COMBINED WITH APPROACHING DISTURBANCES FROM THE WEST...SHOULD BE ENOUGH TO INITIATE/SUSTAIN SHOWERS AND ISOLATED THUNDERSTORMS. WILL MAINTAIN TEMPO MENTION FOR NOW BASED ON MEAGER UPSTREAM RADAR RETURNS. ANY SHWRS/STORMS THAT DO DEVELOP WILL RESULT IN BRIEF MVFR CONDITIONS FOR A SHORT TIME. WINDS BEHIND THE FRONT WILL BECOME NORTHWESTERLY THROUGH EARLY EVENING BEFORE TRANSITIONING TO THE SOUTHWEST LATER TONIGHT. OUTLOOK... TUE NGT TO WED...MAINLY VFR. SHOWERS ALONG WEAK FRONTAL BOUNDARY. WED NGT TO SAT...MVFR PSBL IN SCT -SHRA. && .FIRE WEATHER... NO FIRE WEATHER CONCERNS AT THIS TIME AS RAIN OVER THE NEXT SEVERAL DAYS WILL KEEP RH VALUES ABOVE CRITERIA. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...PVN NEAR TERM...PVN SHORT TERM...PVN LONG TERM...CMG AVIATION...CMG FIRE WEATHER...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 412 AM EDT TUE MAY 4 2010 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-050815- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA- NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 412 AM EDT TUE MAY 4 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. A COLD FRONT WILL MOVE THROUGH THE AREA TODAY...BRINGING THE CHANCE FOR SHOWERS AND THUNDERSTORMS. SOME OF THESE STORMS MAY PRODUCE GUSTY WINDS THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 1208 PM EDT TUE MAY 4 2010 NYZ009-017-018-036-037-041700- CAYUGA NY-MADISON NY-ONEIDA NY-ONONDAGA NY- 1208 PM EDT TUE MAY 4 2010 ...STRONG THUNDERSTORM WILL AFFECT CENTRAL CAYUGA...NORTHERN ONONDAGA...NORTHWESTERN MADISON AND WESTERN ONEIDA COUNTIES... * AT 1203 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND STRONG GUSTY WINDS. THIS STORM WAS LOCATED NEAR PLAINVILLE...AND MOVING EAST AT 45 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... LIVERPOOL AT 1215 PM EDT... NORTH SYRACUSE AT 1220 PM EDT... CICERO AT 1225 PM EDT... MINOA AT 1230 PM EDT... BRIDGEPORT AT 1235 PM EDT... LAKEPORT AT 1240 PM EDT... SOUTH BAY AT 1245 PM EDT... VERONA BEACH AT 1250 PM EDT... THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. MSE MSE
The Ft Drum radar (KTYX), 84 km away, was scanning. The volume nearest the first event began at 16:23 UTC.
7 thunderstorm wind, 6 hail. Local standard time, as filed.
Several trees were blown down.
Hail fell in Polar Ridge.
A swath of 70 trees were blown down. There was structural damage done to a home as a large tree branch fell through a garage.
Tree branches and debris covered the ground. A home under construction had tin roofing blown off. Also, half to three-quarter inch hail covered the ground.
Tree branches were knocked down and a tin roof was blown off housing.
Trees were knocked down in Vernon, Verona and Moreland.
Structural damage was reported.
Hail lasted for about five minutes and covered the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2010Every state in 2010This day in weather historyWarnings in New York, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 235341, 235346, 235335, 235342, 235347, 235343, 235336, 235344, 235345, 235337, 235338, 235339, 235340.